Alabama, 2024Drought in Alabama, December 1 to 31, 2024
December 1 to 31, 2024 · NWS BMX · 9 events in 9 counties and zones
Lingering drought conditions across parts of Central Alabama continued into December. Increased rainfall from November into December improved drought conditions to Moderate (D1) or lower in most counties by the end of December.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Lingering drought conditions across parts of Central Alabama continued into December. Increased rainfall from November into December improved drought conditions to Moderate (D1) or lower in most counties by the end of December. However, Severe (D2) conditions continued into January in Marengo, Perry, Dallas, and Autauga counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Nov 30, 10:29 PM CST, 1 hour 31 minutes earlier.
Area forecast discussion, Nov 30, 10:29 PM CST, 1 hour 31 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
1029 PM CST Sat Nov 30 2024
...New AVIATION...
.SHORT TERM...
(This evening through Sunday)
Issued at 550 PM CST SAT NOV 30 2024
Only minor adjustments needed in the temperature and dewpoint
trends this evening as many locations have seen a sharp increase
in dewpoint over the past couple of hours. Freeze is still
expected for much of the area.
25/Owen
Previous short-term discussion:
(This afternoon through Sunday)
Issued at 1220 PM CST SAT NOV 30 2024
Key Messages:
- A widespread freeze is forecast across the entire forecast area
again tonight.
This afternoon.
An elongated upper low remains over Southeast Canada while
longwave ridging extends from over Western Mexico and extends
northwest over Southwest Oregon.Surface high pressure was centered
to our northwest over North Mississippi.
Expect only some high clouds over the area today with dry
conditions. Winds will be from the northwest at 4-8 mph. High
temperatures will range from the upper 40s far north and in the
higher elevations east to readings in the upper 50s far southwest.
Tonight.
A shortwave disturbance in the northwest flow aloft over the
Central Plains early this afternoon will swiftly move east over
the Tennessee Valley tonight as the expansive upper low remains
well to our northeast while amplified ridging becomes centered
over the Desert Southwest. Surface high pressure will become
centered across the Deep South while a reinforcing cold front
moves southeast from the Central Plains toward the Mid-South
Region toward midnight.
Look for mostly clear skies overnight with a few more clouds over
the north and northwest late as a dry cold front nears from the
northwest. Winds will be from the southeast at 3-6 mph. Another
widespread freeze is forecast across the area with lows from the
mid 20s northeast and in the higher elevations east to readings
near 30 across portions of the southeast.
Sunday.
A longwave trough will extend from over Eastern Canada southwest
to over the Mid-South Region Sunday with amplified ridging
extending from over Northwest Mexico stretching northwest to over
much of Oregon. Strong surface high pressure will extend from
Central Canada southeast to over the Middle Mississippi River
Valley Region.
Skies will range from mostly sunny south to partly cloudy over
portions of the northern half of the area Sunday while a surface
cold front moves southeast through the area in dry fashion. Winds
will be out of the southwest ahead of the front, becoming
northwest behind it with speeds from 4-8 mph. High temperatures
will range from the lower 50s far northwest to near 60 generally
near and south of the U.S. Highway 80 corridor.
05
&&
.LONG TERM...
(Sunday night through next Friday)
Issued at 130 PM CST SAT NOV 30 2024
Key Messages:
- The period of subfreezing low temperatures will continue into the
middle of next week with some locations potentially experiencing a
hard freeze on Monday night.
- Persons should take steps to protect pipes in exposed or unheated
locations, provide a safe and warm location for cold-sensitive pets,
and ensure safe heating sources for themselves and those without
adequate resources.
Overall pattern remains the same as the previous forecast at least
through Wednesday afternoon. There is still some timing and
strength issues with the next system Wednesday night/Thursday and
therefore timing issues with Friday into next weekend as well. At
this time, trends of the forecast is that a warm front will try to
lift up into the area after Midnight Wednesday night/Thursday
morning. This should cause temperatures to rise a few degrees.
Look for Midnight lows just above freezing before the rain works
into the area. A slower timing will allow another freeze for areas
in the north, but the precipitation would hold off until daylight
hours. Current forecast accounts for a faster solution, with the
temperatures warming overnight.
With this forecast, the cold front works into the area during the
day Thursday and could clear a big portion of the area Thursday
night into Friday morning. However, the slower solution would
keep rain overnight, but warmer temperatures. The slower model has
sped up some with the latest model runs and is a middle ground of
the fast and slow runs. Will trend drier on Thursday night, but
warmer than the GFS. Still quite a bit of time before the systems
get here, so hopefully we will get a better consensus quickly and
can have some higher confidence for the end of the period. .
16
Previous long-term discussion:
(Sunday night through next Friday)
Issued at 229 AM CST SAT NOV 30 2024
A cold, multi-day period of west to northwesterly flow is
expected to continue into the first part of next week as longwave
ridging builds over the Desert Southwest while longwave troughing
covers much of the eastern CONUS. High pressure will expand across
the region, maintaining a regime of cold air advection which will
support chilly days and cold nights. Subfreezing temperatures are
expected each night Monday through Wednesday. The surface ridge
will shift east of the area towards the second half of the week.
A reinforcing cold front is expected to arrive on Thursday, although
moisture return appears to be quite limited, and model solutions
diverge significantly on whether or not any appreciable rainfall
will accompany the front or how far south the front will progress
before stalling in an east to west orientation. Some rain chances
could persist into the end of the week depending on where the
front settles which is dependent on the strength of a low-level
ridge which will be centered over the Gulf of Mexico. Will
maintain Chance PoPs Wednesday night through Friday, but
refinements of the PoP forecast will occur as model continuity
improves.
86/Martin
&&
.AVIATION...
(06Z TAFS)
Issued at 1026 PM CST SAT NOV 30 2024
VFR conditions expected through the next 24 hours. Generally light
to calm winds through 16-18z before becoming more westerly at
5-7kts. By 00-05z winds should become light to calm again. Some
high clouds might move in across the northern half of Central AL
during the day tomorrow, but these should remain above 25kft.
25/Owen
&&
.FIRE WEATHER...
For tonight, RH values will rebound from the low to mid 20s to the
upper 70s to low 90s across the area. Afternoon RH will drop into
the middle 20s south to middle 30s north on Sunday and Monday as
the dry and cold, rain-free forecast continues. 20 foot winds
remain below 6 mph. A return of moisture is expected by early
Thursday morning and continue through next weekend.
&&
.PRELIMINARY POINT TEMPS/POPS...
Gadsden 25 54 23 49 / 0 0 0 0
Anniston 29 54 27 51 / 0 0 0 0
Birmingham 30 54 28 50 / 0 0 0 0
Tuscaloosa 30 56 28 53 / 0 0 0 0
Calera 30 56 29 53 / 0 0 0 0
Auburn 32 55 31 53 / 0 0 0 0
Montgomery 30 57 31 56 / 0 0 0 0
Troy 30 58 31 56 / 0 0 0 0
&&
.BMX WATCHES/WARNINGS/ADVISORIES...
None.
&&
SHORT TERM...05
LONG TERM....16
AVIATION...25/Owen
Hazardous weather outlook, Nov 30, 2:50 AM CST, 21 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
250 AM CST Sat Nov 30 2024
ALZ011>015-017>050-011200-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
250 AM CST Sat Nov 30 2024
This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.
.DAY ONE...Outlook through Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Activation of storm spotters and emergency management is not
expected at this time.
Drought, Marengo
- When
- December 1, 12:00 AM CST to December 31, 11:59 PM CST
- Where
- Marengo forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.248, -87.789 (the zone’s center; the record gives no point)
The county began December in Extreme (D3) drought, which was downgraded to Severe (D2) early in the month. D2 persisted through the month.
Drought, Perry
- When
- December 1, 12:00 AM CST to December 31, 12:00 AM CST
- Where
- Perry forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.639, -87.294 (the zone’s center; the record gives no point)
The county began December in Severe (D2) drought, which persisted through the month.
Drought, Dallas
- When
- December 1, 12:00 AM CST to December 31, 12:00 AM CST
- Where
- Dallas forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.326, -87.106 (the zone’s center; the record gives no point)
The county began December in Severe (D2) drought, which persisted through the month.
Drought, Autauga
- When
- December 1, 12:00 AM CST to December 31, 11:59 PM CST
- Where
- Autauga forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.535, -86.643 (the zone’s center; the record gives no point)
The county began December in Severe (D2) drought, which persisted through the month.
Drought, Coosa
- When
- December 1, 12:00 AM CST to December 10, 12:00 AM CST
- Where
- Coosa forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.936, -86.248 (the zone’s center; the record gives no point)
The county began December in Severe (D2) drought, which was downgraded to Moderate (D1) by December 10.
Drought, Elmore
- When
- December 1, 12:00 AM CST to December 10, 12:00 AM CST
- Where
- Elmore forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.597, -86.149 (the zone’s center; the record gives no point)
The county began December in Severe (D2) drought, which was downgraded to Moderate (D1) by December 10.
Drought, Lowndes
- When
- December 1, 12:00 AM CST to December 10, 12:00 AM CST
- Where
- Lowndes forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.155, -86.650 (the zone’s center; the record gives no point)
The county began December in Severe (D2) drought, which was downgraded to Moderate (D1) by December 10.
Drought, Pike
- When
- December 1, 12:00 AM CST to December 10, 12:00 AM CST
- Where
- Pike forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.803, -85.941 (the zone’s center; the record gives no point)
The county began December in Severe (D2) drought, which was downgraded to Moderate (D1) by December 10.
Drought, Marion
- When
- December 1, 12:00 AM CST to December 10, 12:00 AM CST
- Where
- Marion forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 34.137, -87.887 (the zone’s center; the record gives no point)
The county began December in Severe (D2) drought, which was downgraded to Moderate (D1) by December 10.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lake-Effect Snow in Ohio, December 1 to 3, 2024$450,000 · 4 events
- Lake-Effect Snow in Pennsylvania, December 1 to 3, 2024$350,000 · 3 events
- Heavy Snow and Winter Weather in Indiana, December 1, 2024$40,000 · 6 events
- Drought in Nebraska, December 1 to 31, 202421 events
- Drought in Tennessee, December 1 to 31, 202421 events
- Drought in South Dakota, December 1 to 31, 202419 events
- Drought in Texas, December 1 to 31, 202418 events
- Drought in North Dakota, December 1 to 31, 202415 events
- Winter Weather in West Virginia, December 1, 202411 events
- Drought in New Mexico, December 1 to 31, 202411 events
- Drought in Ohio, December 1 to 31, 20249 events
- Lake-Effect Snow in New York, December 1 to 3, 20248 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1220912, 1220913, 1220914, 1220915, 1220916, 1220917, 1220918, 1220919, 1220920.